Ohio, 2019

Flash Flood and Flood in Ohio, August 13, 2019

August 13, 2019 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms with heavy rain developed ahead of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms with heavy rain developed ahead of an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 13, 3:50 AM EST, 28 minutes earlier.

Area forecast discussion, Aug 13, 3:50 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
450 AM EDT Tue Aug 13 2019

.SYNOPSIS...
Low pressure will move east across central Ohio today, then east
into Pennsylvania tonight. As the low goes by, a weak cold front
will move southeast across the region. For tonight into Thursday
night, embedded weak disturbances aloft will continue to move
across the Great Lakes and Ohio Valley, keeping the weather a
little unsettled. High pressure and drier weather will build
into the region by Friday. It will gradually become a little
cooler and less humid through the short term period.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A west to east low level jet and its associated moist ascent
was responsible for the north to south convective line of
showers and thunderstorms moving east across the forecast area
this morning. No convective allowing model is capturing the
coverage and orientation of this pcpn, so will have to
improvise based on radar and its depicted movement trends
through sunrise. We never really received the moderate
instability previously forecast, and the MCS type feature that
ended up materializing dove south/southeast, and well southwest
of our area. So, showers and thunderstorms will move east
through sunrise, with chances expected to not end thereafter,
but at least taper off by then. The pwats are fairly high, 2.00
to 2.50 inches, so locally heavy rain will occur in a short
period of time. Given the dry weather recently, and with at
least a decent storm motion, we should see a limited flood
threat.

For later today, low pressure will move east across central
Ohio. As this occurs, a weak cold front will slip southeast
across the southern CWFA. Meanwhile, a frontal boundary to the
north of the low will also slip south into northern Ohio. With
diurnal heating and these boundaries, the chance of showers and
thunderstorms will continue. It now appears that the stronger
deep layer shear will be south of the region this afternoon. As
such, the threat for appreciable severe storms are not expected
now, but an isolated strong/severe storm can not be ruled out
during peak heating. Dewpoints will increase across the southern
CWFA ahead of the front, into the lower and possible mid 70s.
However, temperatures here should peak in the mid and upper 80s,
keeping heat indicies in the mid to upper 90s. So, will not
issue a heat advisory at this time, and highlight the near
threshold values in the HWO product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Low pressure will move east into Pennsylvania tonight. The
boundary across our north will settle south into the region,
while the other cold front continues to move away from the area.
With the loss of instability and appreciable forcing, convection
should wane overnight. Clouds will linger, with the potential
for stratus to develop across the southern CWFA. Some fog
potential is there, but confidence is low at this time given
uncertainty of cloud cover. Lows will range from the lower 60s
north to near 70 south of the Ohio River.

On Wednesday, s/wv energy is expected to dig east across the
Great Lakes. The lingering boundary across the region will
extend west/northwest as a hang back trough to weak low
pressure near southern Lake Michigan. In addition, the low will
have another boundary trailing south from it. The boundary
across our region, along with the eastward progressing boundary
toward our western zones, along with diurnal heating, will
result in a low chance of showers and thunderstorms during the
afternoon hours. It will be a little cooler, but a bit humid
(but not as oppressive as Tuesday). Highs will range from the
lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overall model projections through the extended period indicate
that broad troughing will generally remain in place across the
eastern half of the CONUS through early next week.

By Thursday morning, a broad area of surface high pressure will
be located upstream of the area over the middle / upper
Mississippi Valley region. Though this high will be moving
slowly into the Ohio Valley, the axis of a broad trough in the
mid levels will still exist over the area, likely sparking off
some precipitation across the eastern half of the Ohio Valley on
Thursday afternoon. Though Friday seems the most likely to be
dry, as the surface high moves into the area, there are some
indications that it may not be a clean high -- and perhaps a
very low-end chance of showers and storms may end up being
needed.

As the broad mid-level flow shifts to the WSW heading into the
weekend, occasional chances for convection will begin to
increase heading into Saturday/Sunday/Monday, especially during
peak diurnal timing -- with no obvious signs of boundary layer
features for forcing at this distance in the forecast.

On Thursday and Friday, with the surface high and mid-level
troughing in the area, temperatures will trend near to slightly
cooler than normal (lower 80s). As the pattern shifts slightly
for the weekend, temperatures will warm again into the upper 80s
to near 90.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The convective evolution will still be complex over the next 6
hours. Latest mosaic radar indicates scattered showers and
thunderstorms moving east across the western terminals (aided by
an west to east low level jet) Farther west, a more bonafide
thunderstorm complex is taking shape across southeast Illinois
and southwest Indiana. Models have been struggling on the exact
evolution for several runs now and even up to this point.
However, it appears that the complex to our west will dive
southeast, and it may clip just southeast of KCVG but more
toward KSDF. This is where very heavy rain and potential wind
issues are now expected. For our area, we should see
thunderstorms fill in and be most numerous from KDAY to KCVG and
KILN. However, KCMH/KLCK should get in on the action briefly.
MVFR ceilings and IFR/LIFR visibilities can be expected in
storms. All of this activity quickly moves east/southeast
through 12Z. Thereafter, there should be a lull in convective
activity. Models continue to bring MVFR ceilings to the region in
the moist low level southwest to west flow ahead of an area of
weak low pressure and a cold front for later this morning. So,
have continued this trend.

For this afternoon, the weak low will continue to move east
toward east central Ohio. This will allow the cold front to sag
southeast across the region. Also, another frontal boundary
north of the low will begin to shift south across northern
Ohio. The combination of diurnal heating and the boundaries
should bring scattered showers and thunderstorms to the region.
Coverage is low enough to just place VCSH at the terminals, but
next forecast package may have to introduce a VCTS/CB. Ceilings
will struggle to become VFR, with some spots likely remaining
around 2500 to 3000 feet.

For tonight, the low will move east into Pennsylvania. The first
cold front will exist the region, while the frontal boundary to
the north begins to weaken and transitions to a trough axis.
With the loss of instability and substantial forcing, convection
should wane overnight. However, low level moisture will
continue across the region which may allow stratus to form,
especially for southern terminals. Fog may also become an issue,
but will look at this again with the next forecast package.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Aug 13, 2:11 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 AM EDT Tue Aug 13 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-131100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
311 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-131100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
311 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The combination of heat and humidity will result in heat indicies in
the mid and upper 90s Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Adams

When
August 13, 4:18 AM EST to 5:18 AM EST
Where
Adams County, 0.88 mi NE of Fairview to 0.91 mi NNE of Fairview
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.810, -83.620

A gravel driveway was washed out.

Flood, Warren

When
August 13, 4:58 AM EST to 5:58 AM EST
Where
Warren County, 1.6 mi E of Hopkinsville to 1.59 mi E of Hopkinsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.330, -84.190

Water was reported over part of a road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835276, 835278.